MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SYSTEM 3MAX REPERFUSION CATHETER; NRY

PENUMBRA, INC. PENUMBRA SYSTEM 3MAX REPERFUSION CATHETER; NRY
Catalog Number 3MAXCKIT
Medical Device Problem Codes Break (1069); Material Deformation (2976)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 02/13/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a thrombectomy procedure in the m1 segment of the middle cerebral artery (mca) using a penumbra system 3max hi-flow kit.During the procedure, the physician advanced a stent retriever device through tortuous anatomy into the target vessel using a penumbra system 3max reperfusion catheter (3maxc) and a penumbra system jet 7 reperfusion catheter (jet 7).Upon removal of the 3maxc after placement of the stent retriever device, the physician noticed that the distal tip of the 3maxc had stretched and broken inside the jet 7.Therefore, the distal tip of the 3maxc was aspirated back into the canister.The procedure was completed using a new 3maxc and the same jet 7.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the 3maxc stretching began approximately 125.0 cm from the hub.The 3maxc was fractured approximately 140.0 cm from the hub.The fractured distal segment was approximately 59.0 cm in length and the marker band was present.A slight ovalization was present on the distal end of the stretched device.The total length is 199.0 cm.Conclusions: evaluation of the returned 3maxc confirmed that the catheter shaft was stretched and fractured.If the device is forcefully retracted against resistance, damage such as stretching may occur.Subsequently, if the device is continued to be retracted while stretching, damage such as a fracture may result.An ovalization was present on the stretched segment of the distal fractured portion of the device.The ovalization may have contributed to the experienced resistance in tortuous anatomy.The non-penumbra stent retriever and jet7 identified in the complaint were not returned to penumbra for evaluation.Penumbra catheters are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
PENUMBRA SYSTEM 3MAX REPERFUSION CATHETER
Common Device Name
NRY
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key8417422
Report Number3005168196-2019-00468
Device Sequence Number1839885
Product Code NRY
UDI-Device Identifier00814548019949
UDI-Public00814548019949
Combination Product (Y/N)Y
Initial Reporter StateMI
Initial Reporter CountryUS
PMA/510(K) Number
K160449
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 02/13/2019
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date10/23/2021
Device Catalogue Number3MAXCKIT
Device Lot NumberF86643
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/26/2019
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 02/13/2019
Supplement Date Received by Manufacturer04/12/2019
Initial Report FDA Received Date03/13/2019
Supplement Report FDA Received Date05/10/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age84 YR
Date Report Sent to FDA01/01/2005